Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Pittsburgh, PA

May 18, 2019Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2019, 6:21 PM EDT for Harrison County, Jefferson County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 6:21 PM EDT (22:21 UTC)
Expired
May 18, 2019, 6:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:36 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 18, 2:36 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Sat May 18 2019

.SYNOPSIS...
Above normal temperatures and periods of showers and thunderstorms
expected through the weekend. Dry weather will return for the first
portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating with clearing skies will create enough instability
for an isolated thunderstorm or two to develop mainly along and south
of I-70, plus the eastern ridges later in the period. The lack of
much upper level support will limit areal coverage and ability of
storms to persist into the overnight hours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A combination of increased orographic lift and weak perturbations
within the sw flow aloft will help break warm-air capping late Sunday
morning, allowing for isolated to scattered showers and thunderstorms
to develop over the eastern ridges, and potentially along the I-80
corridor. Otherwise, areas will remain rain free during the day as
warm air aloft will cap instability and require more large scale lift
for convective development. High temperature 10 to 15 degrees above
normal are expected.

The approach of a pre-frontal boundary and closer
proximity to the upper level trough will provide the best chance for
more widespread showers and thunderstorms Sunday evening. There
remains some uncertainty in the type of environment there storms will
enter, which will dictate overall storm coverage and severe weather
threat. But there is a threat, based on some model profiles, that a
combination of modest instability, steep low level lapse rates, low
LCL heights, and dry air aloft will create an environment conducive
for strong to severe downburst winds. Though low, there is enough
confidence for mentioning this threat in HWO.

The cold front will move through later Monday morning, which will
create the potential for another round of showers. Cooler and drier
conditions will quickly move in behind the fropa, resulting in a more
spring-like temperature for the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building sfc high pressure plus residual NW flow will mean a dry but
cooler day Tuesday.

Upper level ridging will build over the southeast U.S. through the
rest of the week, resulting in temperature across the region to
become above normal. Weak disturbances rounding the ridge will be
the source of periodic showers and thunderstorms through the end of
the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR expected the remainder of the day as shortwave ridging
transitions over the region.

.Outlook...
Restrictions are possible with a Sun night cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 18, 2:37 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
237 PM EDT Sat May 18 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-191845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
237 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight risk for severe storms Sunday afternoon and evening. The main
threat will be damaging wind gusts with a more isolated threat of
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 5:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
546 PM EDT Sat May 18 2019

OHZ049-058-059-182215-
Guernsey-Harrison-Belmont-
546 PM EDT Sat May 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN HARRISON...NORTHEASTERN GUERNSEY AND
NORTHWESTERN BELMONT COUNTIES...

At 545 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Flushing...                       Holloway...
New Athens...                     Piedmont...
Deersville...                     Clendening Lake...
Piedmont Lake...                  Tappan Lake...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4008 8124 4015 8135 4032 8117 4032 8106
      4018 8091
TIME...MOT...LOC 2145Z 235DEG 18KT 4015 8126
Special weather statement, May 18, 6:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
610 PM EDT Sat May 18 2019

OHZ049-050-182245-
Jefferson-Harrison-
610 PM EDT Sat May 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EASTERN HARRISON AND SOUTHWESTERN JEFFERSON
COUNTIES...

At 609 PM EDT, a strong thunderstorm was located near Cadiz, moving
northeast at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Hopedale...
Smithfield...                     Adena...
New Athens...                     Harrisville...
Bloomingdale...                   Unionport...
Newell...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4042 8090 4033 8073 4025 8069 4016 8088
      4017 8107 4022 8113
TIME...MOT...LOC 2209Z 239DEG 23KT 4022 8098

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:45 AM EDTSevere Thunderstorm WarningPBZFayette, Greene30 min
May 18, 2:15 AM EDTSevere Thunderstorm WarningPBZFayette30 min
May 18, 6:44 PM EDTSevere Thunderstorm WarningPBZWashington31 min
May 18, 7:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington33 min
May 18, 7:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler17 min
May 18, 5:46 PM EDTSpecial Weather StatementPBZHarrison29 min
May 18, 6:10 PM EDTSpecial Weather StatementPBZHarrison35 min
May 18, 1:38 AM EDTSpecial Weather StatementPBZMonongalia37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.